Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 27, 2003
Other Medications, Pills for Diabetes
Question from Miami, Florida, USA:
My mother takes premixed insulin twice a day and has been taking Actos for the past four years. She always had problems with some swelling and pain in her ankles, so a few months ago her endocrinologist prescribed a diuretic (which she stopped because it made her feel weird), and two weeks ago he finally reduced the Actos dose. Miraculously, her feet are less swollen now. She went to a rheumatologist three weeks ago who prescribed Actonel once a week for her osteoporosis, but after two weeks, she started experiencing a strange swelling on her two cheeks, her voice got hoarse (mainly at night), and (strangely) and has, at times, a sore throat and sometimes chills. She discontinued taking Actonel, but she still takes Actos and does not feel right yet so I am concerned. Are these reactions due to Actos or Actonel, or the mixing of both? What do you think is causing her face swelling? I have heard adverse comments about Actos (same family as Rezulin). Should she continue taking Actos? Could she have some level of toxicity in her system? Why can't she just take insulin alone like she did for the last 20 years?
Physicians add Actos [pioglitazone] in an attempt to decrease the total amount of insulin required to take care of the sugars. However, Actos is known to cause fluid retention in some people. I would talk to her physician about stopping the drug all together and see what happens. However, I think it is unsafe to arbitrarily stop medication on her own, without your doctor’s knowledge. While it is true that Actos is from the same family as Rezulin, the side effects are much less common, and it is much safer.
Actonel is less metabolically active and is unlikely to cause all the other symptoms you describe.